Winter Storm, Porter
- When
- February 12, 8:00 PM CST to February 13, 11:00 AM CST
- Where
- Porter forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.509, -87.073 (the zone’s center; the record gives no point)
A combination of lake effect snow and system snow produced 5 to 7 inches of snow across portions of Porter County from the late evening of February 12th through the late morning of February 13th. 5 inches three miles north of Valparaiso.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A combination of lake effect snow and system snow produced 5 to 7 inches of snow across portions of Porter County from the late evening of February 12th through the late morning of February 13th. Storm total snowfall amounts included 7.0 inches one mile east of Chesterton; 6.0 inches one mile north of Portage and 5.5 inches three miles north of Valparaiso.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 12, 5:39 PM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 539 PM CST Fri Feb 12 2021 .SHORT TERM... 234 PM CST Through Saturday night... Currently, an elongated 130-150 kt jet streak extends from eastern Minnesota to southern Ontario. In the right entrance region of the jet streak is a similarly elongated zone of radar echoes stretching from central Nebraska though northern Illinois. Recent AMDAR soundings off aircraft departing Chicago terminals depict a short but very dry layer centered at about 5000 feet, which is eating any and all snowflakes on their trip to the ground. (So, most of those aforementioned radar echoes are actually virga). The dry layer is expected to remain in place through the remainder of the afternoon and evening hours, acting to delay the onset of snow compared to previous forecasts. Using the RAP 850 mb relative humidity as a proxy to track the elimination of the dry layer, it appears light snow should start trickling down to the ground after dark and in the 9-11 pm window. Thereafter, steady, light snow will continue through Saturday morning. A deep snowflake growth layer of nearly 15,000 feet will afford fluffy snow ratios of 20:1 to 25:1, with gradual lift supporting a snow rate of 0.1 to 0.3"/hr. Upper-level lift will then wane after daybreak Saturday as the jet streak scoots eastward, though light snow showers will likely persist through much of afternoon. Generally 1 to 3" of fluffy snow looks on track with the highest amounts in the vicinity of I-80. Locally higher totals are possible along the Lake Michigan shore of Porter county, Indiana where an overnight land-breeze-forced lake effect snow band should boost snow rates after midnight. The inherited Winter Weather Advisory for Porter County thus remains appropriate. Regardless of how much snow falls across the area tonight/Saturday, untreated roadways may become slippery. Snow will end quickly Saturday evening and clouds will attempt to clear from west to east. With a fresh snowpack in place, temperatures overnight into Sunday should drop below zero areawide. Winds of 10 to 15 mph will make it feel more like 20 to 25 below zero, especially west of I-39. Not much reprieve is expected Sunday with highs in the single digits and wind chills of 5 to 15 below zero. Such cold temperatures can lead to frostbite in as few as 20 minutes, so bundling up from head to toe in multiple layers is a must if planning to head outdoors. Borchardt && .LONG TERM... 222 PM CST Sunday through Friday... Lake effect snow will likely continue Saturday night into early Sunday across Porter and possibly Lake counties of IL as 925 mb flow remains NE for a time on Sunday. Sunday into early Tuesday... The anomalously lower heights in the mid-levels with the aforementioned lobe of polar air, with 500 mb values of 505 dm, will shift east/southeastward during Sunday into Monday. This influence is more so Monday afternoon into Monday night, with a more stout disturbance progged to eject northeastward from Texas/southern Plains toward the Ohio Valley. But there are still signs even late Sunday through early Monday the baroclinic zone around 700 mb tightens over the southern CWA with some saturation and possible light snow. There is some variance in guidance on specifics as far as how far north the light snow footprint may extend, still with our I-55 and southeastward corridor favored. While forecast adjustments from the blend were to still boost PoPs along and south of I-80 for mainly Monday afternoon and night, the signal for how widespread the influence of even this stronger second system is not quite as robust. Cyclogenesis is forecast over the southeastern U.S. tracking into the Appalachians region and supports the best chances for some snow to inch northward over our area. Again our highest chances remain along and southeast of I-55, but even light snow will be fluffy and could create impacts across the entire area. The potential is there for a wind chill headline going through Sunday and into Monday morning, but this may be confined to areas across north central IL and west of Chicago. Still will be solidly below zero and in some places well below to start the week on Monday morning. Lake effect snow Monday into Tuesday...Lake effect snow during this time may be ongoing through these several events, and there are hints at the development of decent convergence zone/associated surface low, in northwest Indiana Monday, and then shifting into northeast IL later Monday and Monday night. There could be some lingering snow/flurries Tuesday morning, but this period is of lower confidence than Monday night. Tuesday and beyond.... The strong arctic high will ever so slowly, but optimistically (for those of you just looking for something to hang your hat on) lose its grip on the region, and we will inch our high temperatures back into the 20s mid week. Before we finally say good riddance to the core of the arctic air, another system is currently advertised to follow a similar Texas to Tennessee valley to the Appalachians track late in the week. This could still graze our area with some light snow before the weakening ridge axis finally makes its way overhead toward week's end and we shift the low level low back around to the southwest for the first time in quite a while. KMD && .AVIATION... For the 00Z TAFs... 539 PM...Primary forecast concern is light snow developing this evening and continuing through Saturday afternoon, along with associated cigs/vis. Light snow is expected to develop across the area by mid/late this evening and continue through at least late Saturday morning and possibly through mid afternoon. A narrow band of snow is expected to develop and then expand in coverage and there remains uncertainty regarding exactly where and when this will occur but much of the latest guidance shows light snow developing along a vys/lot/gyy line by mid evening and then expanding north through early Saturday morning. Current forecast has this trend covered well and made no significant changes. While prevailing 1-2sm vis looks on track, through midday Saturday, there may be a corridor of moderate snow that may reduce vis under 1sm but confidence for location remains low and no mention of lower vis with this forecast. Cigs are expected to lower into mvfr soon after snow begins with several hours of low mvfr expected through early Saturday afternoon. Ifr cigs will be possible if and where any moderate snow develops. As the snow tapers off Saturday afternoon, cigs will lift through mvfr with scattering/clearing expected Saturday evening. North/northwest winds around 10kt will continue through the period with speeds increasing to 12-15kts Saturday afternoon along with some gusts into the 15-20kt range possible Saturday evening. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...Winter Weather Advisory...INZ002 until 6 PM Saturday. LM...None. && Visit us at weather.gov/chicago Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSChicago www.twitter.com/NWSChicago www.youtube.com/NWSChicago
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 246 PM CST Fri Feb 12 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-132100- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 246 PM CST Fri Feb 12 2021 /346 PM EST Fri Feb 12 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Tonight. Weather hazards expected... Limited Excessive Cold Risk. Limited Snow Risk. DISCUSSION... Light snow is expected mainly after midnight tonight. Untreated roadways may become slick. Wind chill values overnight below minus ten are possible, especially west of Interstate 39. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday... Significant Excessive Cold Risk. Monday... Elevated Excessive Cold Risk. Tuesday through Thursday... Limited Excessive Cold Risk. DISCUSSION: Dangerously cold wind chills are expected Saturday night, especially along and west of Interstate 39. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-132100- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 246 PM CST Fri Feb 12 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. Note that extensive ice is present in the nearshore waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Sunday and Monday... No hazardous weather is expected at this time. Borchardt Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943754.